Oregon, 2008High Wind in Oregon, January 14, 2008
January 14, 2008 · NWS PDT · 1 event in 1 county or zone
A strong pressure gradient produced high winds across the southern Grande Ronde Valley. Sustained winds were 40 mph or more at Ladd Canyon and Union.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient produced high winds across the southern Grande Ronde Valley. Sustained winds were 40 mph or more at Ladd Canyon and Union.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 14, 4:28 AM PST, 1 hour 32 minutes earlier.
Area forecast discussion, Jan 14, 4:28 AM PST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
428 AM PST MON JAN 14 2008
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH TUESDAY. THERE ARE QUITE A FEW WEATHER
CONCERNS OVER THE NEXT 24 HOURS. HIGH PRESSURE THAT HAS SETTLED
OVER THE AREA THE PAST COUPLE OF DAYS HAS PROVIDED FOG AND LOW
CLOUDS THROUGHOUT THE COLUMBIA BASIN AND SURROUNDING VALLEYS. THERE
ARE A FEW DISTURBANCES MOVING ACROSS THE AREA AT THIS TIME WHICH ARE
PROVIDING SOME MIXING WITH IMPROVING CONDITIONS IN THE KITTITAS AND
YAKIMA VALLEYS AND THE LOWER COLUMBIA BASIN. THE VISIBILITY MAY
LOWER TO LESS THAN A HALF MILE IN A FEW PLACES...BUT THE DENSE FOG
WILL BE PATCHY. THEREFORE...WILL CANCEL THE DENSE FOG ADVISORIES IN
THESE AREAS. THE BLUE MTN FOOTHILLS...ON THE OTHER HAND...ARE
SOCKED IN WITH DENSE FREEZING FOG. A NORTHERLY SURFACE GRADIENT
WILL LIKELY KEEP THE DENSE FOG ALONG THE FOOTHILLS THROUGH MOST OF
THE MORNING AND POSSIBLY INTO THE AFTERNOON. WILL ISSUE A FREEZING
FOG ADVISORY FOR THE BLUE MTN FOOTHILLS EFFECTIVE UNTIL NOON TODAY.
WILL GO WELL BELOW GUIDANCE TEMPERATURES FOR PENDLETON AND WALLA
WALLA AND FEEL TEMPS WILL ONLY CLIMB INTO THE MID 30S.
A FAST MOVING COLD FRONT LATE THIS AFTERNOON AND EVENING WILL PACK
SOME PUNCH AS IT SWEEPS ACROSS THE REGION. ONE CONCERN IS THE
POTENTIAL FOR A BRIEF PERIOD OF LIGHT FREEZING RAIN OR SLEET AHEAD
OF THE FRONT ALONG THE EAST SLOPES OF THE WA CASCADES...THE KITTITAS
AND YAKIMA VALLEYS...THE LOWER COLUMBIA BASIN...AND THE BLUE MTN
FOOTHILLS. TEMPERATURES IN THE YAKIMA VALLEY AND THE LOWER COLUMBIA
BASIN SHOULD BE WARM ENOUGH THAT FREEZING RAIN WILL NOT OCCUR AND
SLEET WOULD BE THE MAIN CONCERN. ELSEWHERE...THERE IS A CHANCE THAT
FREEZING PRECIPITATION WILL FALL IN THE EARLY EVENING HOURS. THIS
WILL NOT BE ENOUGH TO WARRANT AN ADVISORY BUT WILL MENTION IN THE
FORECAST.
WINDS ARE THE NEXT CONCERN. THE WIND ADVISORY FOR THE GRANDE RONDE
VALLEY WILL BE EXTENDED EARLIER TO BEGIN AT THE TIME OF THE ZFP
ISSUANCE. WINDS AT LADD CANYON AND UNION ARE PRESENTLY MEETING
ADVISORY CRITERIA. WILL ALSO ISSUE A WIND ADVISORY IN EFFECT FROM 6
PM THIS EVENING TO 4 AM TUESDAY FOR THE YAKIMA VALLEY...THE LOWER
COLUMBIA BASIN (WA/OR)...AND THE BLUE MTN FOOTHILLS (WA/OR). HIGH
PRESSURE QUICKLY BUILDING BEHIND THE COLD FRONT WILL TIGHTEN SURFACE
GRADIENTS CONSIDERABLY THIS EVENING AND WILL ALSO ALLOW STRONGER
WINDS ALOFT TO MIX AT THE SURFACE. THERE IS SOME DARKENING EVIDENT
ON WATER VAPOR LOOPS THAT INCREASES MY CONFIDENCE OF VERY WINDY
CONDITIONS TONIGHT.
THE WEATHER WILL CALM DOWN ON TUESDAY AS HIGH PRESSURE BUILDS OVER
THE REGION. PRECIPITATION WILL END AND WINDS WILL TAPER OFF TUESDAY
MORNING. JOHNSON
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL RIDGE OFF
THE PACIFIC NORTHWEST COAST WILL KEEP THE AREA UNDER A DRY AND COOL
NORTH TO NORTHWESTERLY FLOW THROUGH THE LONG TERM PERIOD. OVER TIME
THE AIR MASS WILL WARM BUT MODEL SOUNDINGS SUGGEST THAT COLDER AIR
WILL REMAIN TRAPPED NEAR THE SURFACE. THIS WILL SET UP AN INVERSION
OVER THE COLUMBIA BASIN AND ADJACENT VALLEYS BELOW 2500 FEET AND
EXPECT THAT FOG AND FREEZING FOG WILL BE THE RESULT WEDNESDAY NIGHT
THROUGH FRIDAY NIGHT. TEMPERATURES WILL STRUGGLE TO BREAK FREEZING
DURING THE DAY AND DROP TO THE MID 20S AT NIGHT. THE REST OF THE
AREA WILL BE PARTLY CLOUDY. FOR THOSE AREAS...THIS WILL LEAD TO
TEMPERATURES NEAR NORMAL FOR MID-JANUARY. ON SUNDAY...A LOW WILL DIP
DOWN OUT OF THE CANADIAN ROCKIES. MODELS SHOW SOME DISAGREEMENT AS
TO THE PATH OF THE LOW BUT IT APPEARS THAT ARCTIC AIR WILL STAY TO
OUR EAST. HAVE DECIDED TO ADD A SLIGHT CHANCE OF SNOW SHOWERS WITH A
RAIN/SNOW MIX BELOW 3500 FEET. WINDS LOOK GENERALLY LIGHT THROUGH
THE PERIOD. PERRY
&&
.AVIATION...LOW STRATUS LAYER REMAINS IN PLACE OVER THE COLUMBIA
BASIN THIS MORNING WITH MID AND HIGH CLOUDS ELSEWHERE. ALL TAF
LOCATIONS EXCEPT KRDM HAVE IFR/LIFR/VLIFR CEILINGS. KPDT...KALW AND
KYKM HAVE IFR/LIFR/VLIFR VISIBILITIES WITH FREEZING FOG AS WELL.
EXPECT THESE CONDITIONS TO CONTINUE AT KPDT AND KALW THROUGH THIS
AFTERNOON WHILE THE OTHER LOCATIONS WILL BEGIN TO SHOW IMPROVEMENT
LATER ON THIS MORNING. LATE THIS AFTERNOON A FAST MOVING SYSTEM
WILL MOVE THROUGH THE AREA BRINGING VFR/MVFR CEILINGS AND
VISIBILITIES WITH A 3-6 HOUR PERIOD OF PRECIPITATION DURING THE
EVENING. WINDS WILL ALSO PICK UP WITH THE FRONT AND ALL TAF
LOCATIONS WILL SEE 15 TO 25 KTS WINDS WITH GUSTS TO 35 KTS. SKIES
WILL BEGIN CLEARING DURING THE OVERNIGHT PERIOD WITH VFR CONDITIONS
EXPECTED AFTER 09Z. PERRY
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 34 30 40 21 / 0 30 10 0
ALW 33 30 40 24 / 0 30 10 0
PSC 37 28 39 21 / 0 20 0 0
YKM 35 25 38 20 / 10 20 0 0
HRI 39 30 39 21 / 0 20 10 0
ELN 33 22 33 19 / 10 30 0 0
RDM 45 18 34 12 / 0 30 0 0
LGD 39 28 32 13 / 0 30 20 10
GCD 41 25 33 12 / 0 30 10 10
DLS 42 32 40 27 / 10 20 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST TUESDAY FOR
ORZ044-501.
FREEZING FOG ADVISORY UNTIL NOON PST TODAY FOR ORZ501.
WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ049.
WA...WIND ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST TUESDAY FOR
WAZ027>029.
FREEZING FOG ADVISORY UNTIL NOON PST TODAY FOR WAZ029.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/83/83Hazardous weather outlook, Jan 14, 5:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST MON JAN 14 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-151245-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PST MON JAN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
DENSE FREEZING FOG THIS MORNING
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON
STRONG WIND
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF
WASHINGTON
WIDESPREAD FOG AND LOW CLOUDS WILL BLANKET THE LOWER COLUMBIA BASIN
AND SURROUNDING VALLEYS THIS MORNING. THE BLUE MOUNTAIN FOOTHILLS
OF WASHINGTON AND OREGON WILL CONTINUE TO RECEIVE DENSE FREEZING
FOG...AND A FREEZING FOG ADVISORY IS IN EFFECT UNTIL NOON TODAY.
FOR DETAILS...PLEASE REFER TO THE PRODUCT...PDXNPWPDT.
A COLD FRONT WILL SWEEP ACROSS EASTERN WASHINGTON AND EASTERN OREGON
TONIGHT. WINDS ARE ALREADY STRONG IN THE SOUTHERN PORTION OF THE
GRANDE RONDE VALLEY...AND A WIND ADVISORY IS IN EFFECT FOR THIS AREA
UNTIL 7 PM THIS EVENING. WINDS WILL INCREASE AFTER THE FRONTAL
PASSAGE ACROSS SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND NORTHEAST
OREGON. VERY WINDY CONDITIONS CAN BE EXPECTED IN THE AREAS LISTED
ABOVE...AND A WIND ADVISORY IS IN EFFECT FROM 6 PM PST THIS EVENING
TO 4 AM PST TUESDAY MORNING. DETAILS CAN ALSO BE FOUND IN THE
PRODUCT...PDXNPWPDT.
THERE IS A POTENTIAL FOR A BRIEF PERIOD OF FREEZING RAIN AND/OR
SLEET ACROSS SOUTH CENTRAL AND SOUTHEAST WASHINGTON AND THE BLUE
MOUNTAIN FOOTHILLS OF OREGON EARLY THIS EVENING BEFORE PRECIPITATION
ENDS OR CHANGES TO ISOLATED SNOW SHOWERS. ANY ICE OR SLEET
ACCUMULATIONS WILL BE VERY LIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
DRY AND STABLE CONDITIONS WILL RETURN ON TUESDAY AND WILL CONTINUE
THROUGH THE END OF THE WEEK. LOW CLOUDS AND AREAS OF FOG WILL
REDEVELOP ACROSS THE COLUMBIA BASIN AND OTHER LOW LYING AREAS. THE
NEXT CHANCE FOR PRECIPITATION WILL BE SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED DUE TO STRONG WINDS TONIGHT.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.High Wind, Grand Ronde Valley
- When
- January 14, 6:00 AM PST to 4:00 PM PST
- Where
- Grand Ronde Valley forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Washington, January 14, 20081 death · $10,000 · 2 events
- Heavy Snow in Massachusetts, January 14, 2008$437,000 · 15 events
- Winter Weather in Vermont, January 14, 2008$80,000 · 16 events
- Heavy Snow in Connecticut, January 14, 2008$73,000 · 3 events
- Heavy Snow in New Hampshire, January 14, 2008$30,000 · 3 events
- Heavy Snow in Rhode Island, January 14, 2008$30,000 · 1 event
- Heavy Snow in Maine, January 14, 200814 events
- Heavy Snow in Maine, January 14 to 15, 200810 events
- Heavy Snow in New Hampshire, January 14, 20089 events
- Dense Fog in California, January 14 to 15, 20084 events
- Heavy Snow in Michigan, January 14 to 15, 20083 events
- Winter Weather in West Virginia, January 14 to 15, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70726.